Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 90, NWS Paducah, KY

March 15, 2012Spencer County, Indiana; Daviess County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 15, 2012, 4:08 PM CDT for Spencer County, Indiana; Daviess County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 4:08 PM CDT (21:08 UTC)
Expired
Mar 15, 2012, 4:21 PM CDT
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Spencer County, IN, Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS53 KPAH 152108
SVRPAH
INC147-KYC059-152145-
/O.NEW.KPAH.SV.W.0090.120315T2108Z-120315T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA...
  NORTH CENTRAL DAVIESS COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 445 PM CDT.

* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EUREKA...OR 7 MILES WEST OF ROCKPORT...AND MOVING NORTHEAST AT 50
  MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ROCKPORT...GRANDVIEW...SANTA CLAUS AND CHRISNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3799 8685 3794 8690 3793 8697 3790 8698
      3790 8691 3781 8717 3790 8725 3821 8692
      3821 8679 3819 8678 3812 8679 3810 8676
      3800 8676
TIME...MOT...LOC 2108Z 235DEG 64KT 3791 8711
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
000
WWUS53 KPAH 152121
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU MAR 15 2012

INC147-KYC059-152131-
/O.CAN.KPAH.SV.W.0090.000000T0000Z-120315T2145Z/
SPENCER IN-DAVIESS KY-
421 PM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SPENCER COUNTY IN SOUTHWEST
INDIANA...AND NORTH CENTRAL DAVIESS COUNTY IN NORTHWEST KENTUCKY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3799 8685 3794 8690 3793 8697 3790 8698
      3790 8691 3781 8717 3790 8725 3821 8692
      3821 8679 3819 8678 3812 8679 3810 8676
      3800 8676
TIME...MOT...LOC 2121Z 235DEG 64KT 3804 8687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:11 PM CDT, 57 minutes earlier.

Area forecast discussion, Mar 15, 3:11 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT THU MAR 15 2012

.UPDATE...
ISSUED AT 311 PM CDT THU MAR 15 2012

ANOTHER MCV IN THE VICINITY OF LIVINGSTON COUNTY WILL CONTINUE TO
MOVE EAST OUT OF THE AREA BY 00Z. A LINE OF STRONG TO SEVERE
STORMS HAS DEVELOP ON AN OUTFLOW BOUNDARY FROM THIS MORNINGS
STORMS. SOME GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THE
BOUNDARY...BUT THE SEVERE THREAT CONTINUES TO BE PULSY LARGE HAIL.
GIVEN HOW WORKED OVER THE AIRMASS IS OVER OUR AREA...WOULD BE
SURPRISED IF THE STORMS OVER CENTRAL MISSOURI SURVIVE DEEP INTO
OUR AREA. WILL HAVE TO WATCH THE WESTERN FOUR COUNTIES IN
SOUTHEAST MISSOURI...BUT THAT SHOULD BE IT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 311 PM CDT THU MAR 15 2012

BEEN REAL BUSY WITH ACTIVE WEATHER TODAY...SO WILL BE BRIEF. THE
FORECAST THROUGH SATURDAY NIGHT IS BASICALLY THE SAME...WARM AND
HUMID WITH DAILY CHANCES OF THUNDERSTORMS OVER AT LEAST SOME
PORTION OF THE FORECAST AREA.

ANYTHING THAT MAKES IT INTO THE WEST SHOULD DIE OFF QUICKLY WITH
EASTWARD PROGRESS AND LOSS OF HEATING THIS EVENING. SEE LITTLE
TANGIBLE REASON FOR CONVECTIVE DEVELOPMENT LATER TONIGHT...SO
TRENDED QUICKLY DOWN TO LOW CHANCE POPS BEHIND THE MCV THIS
EVENING.

COULD SEE DIURNAL DEVELOPMENT BY EARLY AFTERNOON FRIDAY...MAINLY
IN THE SOUTHEAST...SO RAMPED CHANCE POPS BACK UP A BIT THEN. WILL
SEE A LULL WITH ONLY SLIGHT POPS FOR MUCH OF FRIDAY NIGHT...BUT
THE MODELS ARE INDICATING SOME DEVELOPMENT TOWARD 12Z SATURDAY
MAINLY IN THE NORTHEAST HALF OF THE AREA. BACK TO DIURNAL CHANCES
SATURDAY AFTERNOON...AND THEN IT SEEMS THAT THE RIDGE MAY FINALLY
DRY US OUT SATURDAY NIGHT.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 311 PM CDT THU MAR 15 2012

PATTERN OF RIDGE OVER THE EASTERN U.S. AND A TROUGH OVER THE WEST
WILL CONTINUE UNTIL WEDNESDAY. AFTER THAT THE TROUGH OVER THE WEST
LIFTS AND WEAKENS AS IT MOVES TOWARD THE GREAT LAKES. THE MAIN
CORRIDOR OF PRECIPITATION WILL BE OVER THE PLAINS MONDAY AND TUESDAY
AND SHOULD START REACHING AT LEAST OUR WESTERN SECTIONS BY
WEDNESDAY. EXPECT MORE WIDESPREAD THUNDERSTORMS BY THURSDAY AS THE
SYSTEM LIFTS AND THE RIDGE OVER THE EAST BREAKS DOWN.

WENT WITH TEMPERATURES CLOSER TO MEX VALUES AS THE BLENDED APPROACH
LOWERS THEM TOO FAST. ALSO RAISED DEW POINTS BASED UPON CONTINUED
SOUTHERLY FLOW AND MOS GOING TOO CLOSE TO CLIMATOLOGY THAT FAR OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 311 PM CDT THU MAR 15 2012

THE NORTHERN EDGE OF A FINAL LINE OF STORMS MAY FLIRT WITH KOWB IN
THE NEXT HOUR...BUT OTHERWISE THE CONVECTIVE THREAT APPEARS TO BE
OVER FOR THE OTHER TAF SITES THIS AFTERNOON. OTHERWISE THE
FORECAST WILL BE VFR THROUGH 18Z FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM....PS
AVIATION...DRS
Hazardous weather outlook, Mar 15, 5:00 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU MAR 15 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE REGION HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER WITH SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
QUARTER SIZED HAIL OR LARGER...ALONG WITH DAMAGING WIND GUSTS...
WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DAILY THROUGH SUNDAY. AT THIS
TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...DUE TO
THE VERY MOIST AND UNSTABLE AIR MASS IN PLACE...ISOLATED STRONG
TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY DURING THE HEAT
OF THE AFTERNOONS AND EARLY EVENINGS. IN ADDITION... LOCALLY HEAVY
RAINFALL WILL LIKELY ACCOMPANY ANY STORMS THAT DO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 15, 1:56 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             PETERSBURG              38.49N 87.28W
03/15/2012  M1.00 INCH       PIKE               IN   TRAINED SPOTTER

            ADDITIONAL REPORT. HAIL LASTING FOR NEARLY 5 MINUTES.
            WIND GUSTS 40 MPH ASSOCIATED WITH THIS STORM.

&&

SMITTY
Local storm report, Mar 15, 2:22 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 SE MURRAY             36.59N 88.29W
03/15/2012  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            SEVERAL REPORTS OF QUARTER SIZE HAIL SOUTHEAST OF TOWN.

&&

SMITTY
Local storm report, Mar 15, 2:36 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             HAMLIN                  36.60N 88.08W
03/15/2012  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Mar 15, 2:53 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 W HOPKINSVILLE        36.85N 87.53W
03/15/2012  E1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED WEST OF TOWN.

&&

SMITTY
Local storm report, Mar 15, 3:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             JACKSON                 37.38N 89.65W
03/15/2012  M0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED IN THE COMMUNITY.

1236 PM     HAIL             HOPKINSVILLE            36.85N 87.49W
03/15/2012  M1.75 INCH       CHRISTIAN          KY   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED ALONG GLASS AVENUE BY LAW
            ENFORCEMENT.

0110 PM     HAIL             4 NW FORT BRANCH        38.29N 87.63W
03/15/2012  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

0147 PM     HAIL             PETERSBURG              38.49N 87.28W
03/15/2012  M1.00 INCH       PIKE               IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

0155 PM     HAIL             PETERSBURG              38.49N 87.28W
03/15/2012  M1.00 INCH       PIKE               IN   TRAINED SPOTTER

            ADDITIONAL REPORT. HAIL LASTING FOR NEARLY 5 MINUTES.
            WIND GUSTS 40 MPH ASSOCIATED WITH THIS STORM.

0220 PM     HAIL             2 SE MURRAY             36.59N 88.29W
03/15/2012  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            SEVERAL REPORTS OF QUARTER SIZE HAIL SOUTHEAST OF TOWN.

0235 PM     HAIL             HAMLIN                  36.60N 88.08W
03/15/2012  M1.00 INCH       CALLOWAY           KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

0253 PM     HAIL             2 W HOPKINSVILLE        36.85N 87.53W
03/15/2012  E1.00 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED WEST OF TOWN.

&&

SMITTY
Local storm report, Mar 15, 3:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             OWENSBORO               37.76N 87.12W
03/15/2012  M1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

            SEVERAL REPORTS OF QUARTER SIZE HAIL.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:34 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh26 min
Mar 15, 12:59 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh31 min
Mar 15, 1:07 PM CDTSevere Thunderstorm WarningPAHSpencer23 min
Mar 15, 1:12 PM CDTSevere Thunderstorm WarningPAHGibson33 min
Mar 15, 1:25 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Warrick35 min
Mar 15, 1:41 PM CDTSevere Thunderstorm WarningPAHGibson, Pike34 min
Mar 15, 3:51 PM CDTSevere Thunderstorm WarningPAHSpencer24 min
Mar 15, 12:42 PM CDTSevere Thunderstorm WarningPAHChristian23 min
Mar 15, 1:14 PM CDTSevere Thunderstorm WarningPAHDaviess31 min
Mar 15, 1:45 PM CDTSevere Thunderstorm WarningPAHMuhlenberg30 min
Mar 15, 2:13 PM CDTSevere Thunderstorm WarningPAHCalloway32 min
Mar 15, 2:23 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd37 min
Mar 15, 2:34 PM CDTSevere Thunderstorm WarningPAHChristian26 min
Mar 15, 2:44 PM CDTSevere Thunderstorm WarningPAHTrigg31 min
Mar 15, 3:00 PM CDTSevere Thunderstorm WarningPAHChristian30 min
Mar 15, 3:11 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg19 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.